Alert archive / Texas / Tornado Warnings in 2005

Tornado Warning 23, NWS Amarillo, TX

July 6, 2005Oldham County, Texas

NWS Amarillo, TX issued this tornado warning at Jul 6, 2005, 9:01 PM CDT for Oldham County, Texas. It was in force for 59 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2005, 9:01 PM CDT (02:01 UTC)
Expired
Jul 6, 2005, 10:00 PM CDT
In force
59 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Oldham County, TX

The radar

The Amarillo radar (KAMA), 58 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 9:24 PM CDTHAIL 1.75Boys Ranch, TX
Jul 6, 9:25 PM CDTHAIL 13 Ne Boys Ranch, TX
Jul 6, 9:28 PM CDTTORNADO12 N Vega, TXTORNADO STARTED AT 9:28 PM AND ENDED AT 9:30 PM. LASTED 2 MINUTES
Jul 6, 9:36 PM CDTHAIL 1.75Boys Ranch, TX
Jul 6, 9:46 PM CDTTORNADO12 N Vega, TXTORNADO STARTED AT 9:28 PM AND ENDED AT 9:30 PM. LASTED 2 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 2:05 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.0 hours before the alert went out and 334 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2005-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1722 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2005-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1722 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1307 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KAMA 070201
TORAMA
TXC359-070300-
/O.NEW.KAMA.TO.W.0023.050707T0201Z-050707T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
901 PM CDT WED JUL 6 2005

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN OLDHAM COUNTY IN THE PANHANDLE OF TEXAS
  THIS INCLUDES THE CITY OF VEGA

* UNTIL 1000 PM CDT

* AT 852 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO 10
  MILES NORTH OF BOYS RANCH...OR ABOUT 2 MILES NORTH OF CHANNING
  MOVING SOUTH AT 15 MPH.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY
TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A
TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO SAFE
STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT AND COVER
YOUR HEAD.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3562 10217 3562 10241 3522 10250 3522 10217

$$

JORDAN
2 follow-up statements
000 
WWUS54 KAMA 070229
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
927 PM CDT WED JUL 6 2005

TXC359-070300-
/O.CON.KAMA.TO.W.0023.000000T0000Z-050707T0300Z/
OLDHAM TX-
927 PM CDT WED JUL 6 2005

...A TORNADO WARNING CONTINUES UNTIL 1000 PM CDT FOR EASTERN OLDHAM
COUNTY...

AT 925 PM CDT...TRAINED WEATHER SPOTTERS REPORTED ONE INCH DIAMETER 
HAIL JUST NORTH OF BOYS RANCH. DOPPLER RADAR CONTINUED TO INDICATE 
ROTATION IN THE MID-LEVELS OF THIS STORM 2 MILES WEST OF BOYS 
RANCH...WHICH COULD INTENSIFY RAPIDLY AT ANY TIME.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR THE PANHANDLE OF OKLAHOMA AND THE PANHANDLE OF
TEXAS. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 100
AM CDT THURSDAY MORNING FOR THE PANHANDLE OF TEXAS.

LAT...LON 3562 10217 3562 10241 3522 10250 3522 10217

$$

JORDAN
000 
WWUS54 KAMA 070250
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
947 PM CDT WED JUL 6 2005

TXC359-070300-
/O.CON.KAMA.TO.W.0023.000000T0000Z-050707T0300Z/
OLDHAM TX-
947 PM CDT WED JUL 6 2005

...A TORNADO WARNING CONTINUES UNTIL 1000 PM CDT FOR EASTERN OLDHAM
COUNTY...

AT 930 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO 12 MILES 
NORTH OF VEGA MOVING SOUTH AT 15 MPH.  IN ADDITION...GOLFBALL SIZE 
HAIL WAS REPORTED NEAR BOYS RANCH AT 936 PM.  IN ADDITION...A SECOND 
SEVERE THUNDERSTORM HAS DEVELOPED 20 MILES NORTH OF ADRIAN IN 
NORTHERN OLDHAM COUNTY.  THIS STORM WILL BE CAPABLE OF PRODUCING 
LARGE HAIL AND DAMAGING WINDS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED 
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY
TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A
TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO SAFE
STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT AND COVER 
YOUR HEAD.  DO NOT USE HIGHWAY OVERPASSES FOR SHELTER.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3562 10217 3562 10241 3522 10250 3522 10217

$$

JORDAN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Jul 6, 3:21 PM CDT, 5 hours 40 minutes earlier.

Area forecast discussion, Jul 6, 3:21 PM CDT, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
321 PM CDT WED JUL 6 2005

.DISCUSSION...
NEARLY FULL INSOLATION HAS ALLOWED THE AIRMASS OVER THE PANHANDLES TO
BECOME MODERATELY UNSTABLE THIS AFTERNOON. THE USUAL TSTMS ARE
DEVELOPING ALONG THE INTERSTATE 25 CORRIDOR IN NORTHEAST NEW MEXICO.
THESE STORMS WILL LIKELY PUSH ACROSS THE NORTHWEST PANHANDLES WHERE
SEVERE THUNDERSTORM WATCH NUMBER 612 HAS ALREADY BEEN POSTED. HEAVY
RAIN...WIND AND HAIL LOOK TO BE THE PRIMARY THREATS. MEANWHILE...
DECENT CU/TCU FIELD HAS DEVELOPED OVER OLDHAM...DEAF SMITH...POTTER
AND RANDALL COUNTIES. WOULD NOT BE SURPRISED TO SEE FURTHER
CONVECTIVE DEVELOPMENT OVER THIS AREA DURING THE NEXT FEW HOURS.

UPPER AIR PATTERN DOES NOT CHANGE A WHOLE LOT FOR THE REMAINDER OF
THE WEEK. HAVE NOT MADE ANY SIGNIFICANT CHANGES TO THE LATER
PERIODS EXCEPT TO ADD POPS TO THE THURSDAY NIGHT PERIOD. THE WESTERN
ZONES ARE FAVORED AGAIN BASED ON PROXIMITY TO THE MOUNTAINS WHERE
TSTM INITIATION IS MORE LIKELY. PRIMARY CHALLENGE WILL BE TO SEE HOW
THE REMNANTS OF DENNIS PLAY OUT. WE MAY SEE LARGE SCALE SUBSIDENCE
ACROSS THIS PORTION OF THE HIGH PLAINS SO INHERITED DRY FORECAST
STILL LOOKS PLAUSIBLE.

SLATTERY

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

13/02
Hazardous weather outlook, Jul 6, 3:13 PM CDT, 5 hours 48 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
313 PM CDT WED JUL 6 2005

OKZ001>003-TXZ001>020-071100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
313 PM CDT WED JUL 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE WESTERN OKLAHOMA
PANHANDLE AND THE WESTERN TEXAS PANHANDLE UNTIL 10 PM CDT THIS
EVENING.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON THROUGH TONIGHT ACROSS ALL OF THE OKLAHOMA AND TEXAS
PANHANDLES.

THE COMBINATION OF DAYTIME HEATING...SUFFICIENT LOW LEVEL MOISTURE...
AN UNSTABLE ATMOSPHERE...AND AN APPROACHING WEAK UPPER LEVEL LOW
PRESSURE SYSTEM WILL RESULT IN THE DEVELOPMENT OF ANOTHER ROUND OF
THUNDERSTORMS OVER THE HIGHER TERRAIN OF SOUTHEAST COLORADO AND
NORTHEAST NEW MEXICO THIS AFTERNOON. THE THUNDERSTORMS ARE THEN
EXPECTED TO MOVE SOUTHEAST INTO THE OKLAHOMA AND TEXAS PANHANDLES
BEGINNING LATE THIS AFTERNOON AND CONTINUING THROUGH TONIGHT. A FEW
OF THE STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL
THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THURSDAY
AFTERNOON AND EVENING ACROSS THE WESTERN HALF OF THE OKLAHOMA AND
TEXAS PANHANDLES. THE SLIGHT RISK AREA IS GENERALLY ALONG
AND WEST OF A LINE EXTENDING FROM GUYMON OKLAHOMA TO AMARILLO TEXAS.
DAMAGING WINDS AND LARGE HAIL ARE EXPECTED TO BE THE PRIMARY THREATS.

THERE WILL ALSO BE A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY EVENING
AND AGAIN ON SATURDAY EVENING ACROSS THE OKLAHOMA AND TEXAS
PANHANDLES. ANY STORMS THAT DO FORM ARE EXPECTED TO REMAIN BELOW
SEVERE LEVELS AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR
POSSIBLE ACTIVATION LATE THIS AFTERNOON AND EVENING...AND AGAIN
LATE THURSDAY AFTERNOON AND EVENING.

ANDRADE

In the hours before

Local storm report, Jul 6, 8:14 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
814 PM CDT WED JUL 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     HAIL             12 W DUMAS              35.86N 102.18W
07/06/2005  1.00 INCH        HARTLEY            TX   NWS EMPLOYEE

            OFF DUTY NWS ERMPLOYEE REPORTED QUARTER HAIL AND A FEW
            FUNNEL CLOUDS THAT HAVE LIFTED AND ARE NO LONGER VISIBLE.
            BUT STORM IS ROTATING.

&&

JJB
Local storm report, Jul 6, 8:22 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
822 PM CDT WED JUL 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 PM     HAIL             15 W DUMAS              35.86N 102.23W
07/06/2005  1.50 INCH        HARTLEY            TX   NWS EMPLOYEE

&&

JJB
Special weather statement, Jul 6, 8:48 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
848 PM CDT WED JUL 6 2005

TXZ003-008-070230-
HANSFORD TX-HUTCHINSON TX-
848 PM CDT WED JUL 6 2005

...STRONG THUNDERSTORM IN HANSFORD AND HUTCHINSON COUNTIES...

A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST OF MORSE AT 848
PM CDT...MOVING EAST SOUTHEAST AT 30 MPH ALONG THE HANSFORD AND
HUTCHINSON COUNTY LINES.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN HANSFORD AND HUTCHINSON COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

JORDAN
Local storm report, Jul 6, 8:51 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
851 PM CDT WED JUL 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 PM     HAIL             2 N CHANNING            35.71N 102.33W
07/06/2005  1.75 INCH        HARTLEY            TX   TRAINED SPOTTER

            NEAR RANCH RD 722 AND HWY 385 - GOLF BALL SIZED HAIL.

&&

JJB
Local storm report, Jul 6, 8:59 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
859 PM CDT WED JUL 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 PM     TORNADO          2 N CHANNING            35.71N 102.33W
07/06/2005                   HARTLEY            TX   MEDIA

            TORNADO STARTED AT 0852 AND ENDED AT 0853 PM...BRIEF
            TOUCHDOWN WITH DEBREE CLOUD. TORNADO REPORTED NEAR BOYS
            RANCH ROAD JUST NORTH OF CHANNING.

&&

JJB
Local storm report, Jul 6, 9:01 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
901 PM CDT WED JUL 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0901 PM     HAIL             CHANNING                35.68N 102.33W
07/06/2005  1.00 INCH        HARTLEY            TX   TRAINED SPOTTER

&&

JJB

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 7:46 PM CDTSevere Thunderstorm WarningAMAHartley44 min
Jul 6, 8:02 PM CDTTornado WarningAMAHartley28 min
Jul 6, 8:30 PM CDTTornado WarningAMAHartley45 min
Jul 6, 10:00 PM CDTTornado WarningAMAOldham45 min
Jul 6, 10:43 PM CDTSevere Thunderstorm WarningAMADeaf Smith47 min
Jul 6, 10:45 PM CDTSevere Thunderstorm WarningAMAOldham30 min
Jul 6, 10:54 PM CDTTornado WarningAMADeaf Smith40 min
Jul 6, 11:35 PM CDTSevere Thunderstorm WarningAMADeaf Smith55 min
Jul 7, 12:36 AM CDTSevere Thunderstorm WarningAMADeaf Smith40 min

Nearby

Tornado Warnings in Texas, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.